Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 41, NWS Albany, NY

November 28, 2004Ulster County, New York

NWS Albany, NY issued this flash flood warning at Nov 28, 2004, 9:50 AM EST for Ulster County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2004, 9:50 AM EST (14:50 UTC)
Expired
Nov 28, 2004, 3:45 PM EST
In force
6 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Ulster County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 281456
FFWALY
NYC111-282045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
950 AM EST SUN NOV 28 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...SAUGERTIES...NEW PALTZ...KINGSTON...
  ELLENVILLE

* UNTIL 345 PM EST

* AT 950 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINS ACROSS ULSTER COUNTY. DOPPLER RADAR INDICATED THAT 1
  TO 2 INCHES OF RAIN HAVE FALLEN ALREADY ESPECIALLY ACROSS WESTERN
  ULSTER COUNTY. LOCALIZED HIGHER AMOUNTS OF AROUND 3 INCHES HAVE
  FALLEN BETWEEN BRANCH AND WOODLAND. THE HEAVY RAINS WILL CONTINUE
  INTO THIS AFTERNOON. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PLATTEKILL...OLIVEBRIDGE...MOUNT TREMPER...MODENA...WOODSTOCK...
  WEST SHOKAN...WEST HURLEY...WALLKILL...TILLSON...PORT EWEN...
  NAPANOCH...MARLBORO...LAKE KATRINE...KERHONKSON...HURLEY AND
  HIGHLAND.

EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4201 7473 4186 7446 4175 7457 4161 7437
      4159 7397 4211 7393 4216 7452

$$
1 follow-up statement
000 
WGUS71 KALY 282021
FFSALY
NYC111-282115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EST SUN NOV 28 2004

THE NATIONAL WEATHER SERVICE IN ALBANY NEW YORK HAS CANCELLED THE 
FLASH FLOOD WARNING FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL NEW YORK
     ULSTER

RAINFALL HAS MOVED OUT OF THE AREA AND CREEKS AND STREAMS HAVE BEGUN 
TO RECEDE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 4:00 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Nov 28, 4:00 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 AM EST SUN NOV 28 2004

.SYNOPSIS...INTENSE SURFACE LOW OVER MICHIGAN ASSOCIATED WITH
DEEP NEGATIVELY TILTED 500 HPA TROF PRETTY MUCH ON FORCAST TRACK
WITH SECOND LOW CENTER GETTING ORGANIZED ON THE CAROLINA COAST.
OCCLUDED FRONT EXTENDS SOUTH ALONG THE APPALACHIANS TO WESTERN
SOUTH CAROLINA WHERE IT THEN CURVES WEST AS A COLD FRONT INTO THE
GULF. HIGH PRESSURE OVER THE CANADIAN MARITIMES AND OVER THE
PLAINS. SUBTROPICAL JET EXTENDS FROM SOUTHERN UTAH EAST TO
KENTUCKY. 500 HPA RIDGE OFF THE PACIFIC AND ATLANTIC COASTS.

.SHORT TERM (TODAY AND TONIGHT)...SURFACE LOW ON TRACK TO MOVE
NORTHEAST INTO CANADA AS SECOND LOW RACES NORTH TO THE NJ COAST
AS THE FRONT MOVES ACROSS THE REGION FROM NEAR BUFFALO AT 12Z
TO AROUND THE NEW ENGLAND BORDER AT 00Z. THE ETA AND GFS ARE IN
FAIRLY CLOSE AGREEMENT AND PUT THE FRONTAL PASSAGE AT ALBANY
BETWEEN 5PM AND 6 PM WITH THE BEST DYNAMIC FORCING FOR THE 3
HRS PRIOR TO THE FRONTAL PASSAGE...STARTING AROUND NOON IN OUR
WESTERN AREA...AROUND 2 TO 3 PM IN ALBANY...AND 4 TO 5 PM IN
OUR WESTERN NEW ENGLAND ZONES. WILL KEEP THE WIND ADVISORY
AS POTENTIAL DEFINITELY THERE...MAY EVEN COME CLOSE TO WARNING
CRITERIA OVER EXPOSED RIDGES. WILL LOOK AT TRYING TO TWEAK THE
GRIDS FOR CONVECTION DURING THE PREFRONTAL FORCING. STARTING
IN THE EVENING WEST AND OVERNIGHT EAST CONDITIONS SLOWLY
IMPROVE...BUT EXPECT CLOUDS TO PERSIST WITH A CHANCE OF
MIXED PRECIP LINGERING ON ESPECIALLY NORTH AND WEST.
EXPECT SOME HEAVY DOWNPOURS WILL OCCUR DURING THE PREFRONTAL
WINDOW BUT FEEL OVER MOST AREAS FLOODING WILL MOSTLY BE
CONFINED TO ROADS AND URBAN AREAS AT THE PEAK OF THE RAIN AND
WILL QUICKLY SUBSIDE ONCE THE FRONT PASSES. THE ONE EXCEPTION
IS THE WESTERN ADIRONDACKS AND THE UPPER MOHAWK RIVER AREA. LAKE
DELTA IS ALREADY FULL AND THIS REGION RECIEVED ONE TO THREE INCHES
OF RAIN OVER THANKSGIVING...SO WILL GO WITH A FLOOD WATCH FOR
HERKIMER COUNTY THIS AFTERNOON...WITH THE HEAVIEST RAIN POTENTIAL
SHORTLY AFTER NOON AND THE POSSIBILITY OF FLOODING LINGERING
FOR TWO TO THREE HOURS AFTER THE RAIN STOPS.
&&

.LONG TERM (MONDAY THROUGH SATURDAY)...MONDAY LOOKS FAIR. ON
TUESDAY...MODELS BRING MID LEVEL CLOUDS ASSOCIATED WITH WARM AIR
ADVECTION AHEAD OF THE NEXT SYSTEM MOVING OUT OF EASTERN TEXAS.
PERSONALLY FEEL THE MID LEVEL MOISTURE IS OVERDONE INITIALLY WITH
THE CLOUDS MORE LIKELY MOVING IN LATE TUESDAY AFTERNOON OR TUESDAY
EVENING AS THE NEXT SYSTEM GETS ORGANIZED ALONG THE SOUTHERN
APPALACHIANS.  THE GFS LEANS TOWARD SNOW OR MIXTURE TO THE
NORTH WITH RAIN PREDOMINATING. A HIGH BRIEFLY PUSHES IN ON
WEDNESDAY. A WEAK LOW PASSES NORTH OF THE REGION THURSDAY
AND AGAIN LATE FRIDAY.
&&

.AVIATION...TODAY MAY START OUT AS MVFR OR EVEN VFR IN OUR
EASTERN ZONES BUT WILL RAPIDLY DETERIORATE TO IFR AS THE AREA
OF PREFRONTAL FORCING APPROACHES. CONDITIONS SHOULD RAPIDLY
IMPROVE A FEW HOURS AFTER THE FRONT PASSES ALTHOUGH LAKE
ENHANCED LOW CLOUDS WILL PROBABLY CAUSE MVFR AND ISOLATED
IFR CONDITIONS OVER THE WESTERN ADIRONDACKS AND MUCH OF
THE MOHAWK VALLEY. A STRONG LOW LEVEL JET WILL MOVES ACROSS THE
REGION SO HAVE LOW LEVEL WIND SHEAR IN THE TAFS THROUGH
MID DAY.  WINDS AROUND 2000 FEET ARE EXPECTED TO BE FROM THE
SOUTHEAST AT 40 TO 50 KNOTS.
&&

.HYDROLOGY...SOME SIGNIFICANT RISES POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT. MODELS SHOW VERY STRONG UPWARD MOTION PRIOR TO THE
FRONTAL PASSAGE AND WOULD ESPECT THE HEAVIEST RAIN AND CONVECTION
TO OCCUR DURING THAT PERIOD. ALSO...ESPECIALLY IN THE CATSKILLS...
COULD SEE ENHANCED UPSLOPE RAIN AS WELL. QUICK INCH OR INCH
AND A HALF MAY FALL IN ONE TO TWO HOURS WITH FRONT. FFG LOW ENOUGH
THAT SOME FLOODING POSSIBLE ON SMALL STREAMS WHERE HEAVY DOWNPOURS
OCCUR. LARGER WESTERN ADIRONDACK STREAMS AND UPPER MOHAWK COULD SEE
FLOODING AS BASINS RECEIVED AROUND THREE INCHES OF RAIN ON
THANKSGIVING.  ALSO RADAR HAS STARTED SHOWING RETURNS OF SIGNIFICANT
PRECIP IN THE CATSKILL HIGH PEAKS UPLIFT AREA SO AT THE LAST MINUTE
HAVE DECIDED TO GO WITH A FLOOD WATCH FOR WESTERN GREENE AND ULSTER
COUNTIES FOR ALL DAY THRU 7PM.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY LATE TONIGHT THROUGH SUNDAY.
MA...WIND ADVISORY LATE TONIGHT THROUGH SUNDAY.
NY...WIND ADVISORY LATE TONIGHT THROUGH SUNDAY.
     FLOOD WATCH HERKIMER CO THIS AFTERNOON.
     FLOOD WATCH WRN GREENE/WRN ULSTER TODAY.
VT...WIND ADVISORY LATE TONIGHT THROUGH SUNDAY.
&&
Hazardous weather outlook, Nov 28, 4:45 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 AM EST SUN NOV 28 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
445 AM EST SUN NOV 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
A WIND ADVISORY IS IN EFFECT FOR ALL ZONES THROUGH 8 PM TODAY.
A FLOOD WATCH IS IN EFFECT FOR WESTERN GREENE AND WESTERN
ULSTER COUNTIES THROUGH 7 PM TODAY.
A FLOOD WATCH IS IN EFFECT FOR HERKIMER COUNTY FROM NOON TO
7 PM TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER
SPOTTERS ARE REQUESTED TO SEND REPORTS OF ANY FLOODING OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY TELEPHONE OR
USING THE SPOTTER REPORT PAGE THAT MAY BE ACCESSED FROM
WFO ALBANYS WEBSITE.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Nov 28, 8:10 AM EST, 1 hour 40 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0811AM     SUN NOV 28 2004
#2 0000002 000
CBSO WLSR QTRF QHQT APTS WAPT
05124    FILE 28   BROOME COUNTY SHERIFF   NY0030000         NOV 28-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                               ROAD FLOODING

COUNTY(S) AFFECTED: BROOME

CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
(X) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
(X) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: TOWNS OF FENTON, VESTAL, BINGHAMTON, VILLAGE OF ENDICOTT, CITY
OF BINGHAMTON
DATE AND TIME CONDITION STARTED: 11/28/04  0800
NEAREST TOWN/CITY: BROOME COUNTY
REMARKS: ROADWAYS COVERED ON ROUTE 26 IN SOUTH VESTAL, PINE ST TWN OF FENTON,
VESTAL AVE CITY OF BINGHAMTON, NANTICOKE AVE VILLAGE OF ENDICOTT
AUTH PHONE #: 607 778-1911

AUTH MICHAEL F ASWAD    BROOME CNTY EMERG MANAGER   ROGERS/8-10 AM

OPER - ROGERS,CHARLES M               0810

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 10:28 AM ESTFlash Flood WarningALYHerkimer6 hr
Nov 28, 10:46 AM ESTFlash Flood WarningALYGreene6 hr
Nov 28, 11:23 AM ESTFlash Flood WarningALYFulton, Montgomery, Schoharie6 hr
Nov 28, 11:38 AM ESTFlash Flood WarningALYHamilton6 hr
Nov 28, 12:06 PM ESTFlash Flood WarningALYSaratoga6 hr
Nov 28, 12:32 PM ESTFlash Flood WarningALYWarren, Washington6 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.